TOPICAL fluorouracil has been effective for the management of superficial basal-cell carcinoma. This topical chemotherapy can also unmask otherwise undiagnosable lesions.1 A patient experienced an inflammatory reaction around a skin lesion while taking intravenous fluorouracil, which prompted us to perform a biopsy of the area.
Report of a Case
A 56-year-old man, after a partial colectomy for adenocarcinoma of the sigmoid colon in 1971, experienced anorexia and weight loss in September 1974. He was found to have liver metastasis and was given floxuridine (FUDR) by hepatic artery infusion. After this infusion, maintenance therapy with fluorouracil, 1 gm intravenously per week, was started. Following the third dose of fluorouracil, he experienced diarrhea, stomatitis, a facial skin eruption, and intense inflammation and pruritus involving a previously asymptomatic, inconspicuous papular skin lesion on the chest.Physical examination showed a macular erythematous facial eruption. In addition, a prominent nodular ulcerative lesion not noted
Scialla SJ, Miskoff RA. Basal-Cell CarcinomaA Case Unmasked by Systemic Fluorouracil Therapy. JAMA. 1976;235(22):2416-2417. doi:10.1001/jama.1976.03260480036029